a bottle of SeroQUEL 25mg

Q. Seroquel (quetiapine ) was given to my father-in-law at a nursing home where he was to recover strength after a stroke to then go to a rehab hospital. The nursing home gave him Seroquel along with a host of other drugs to keep him in the bed. This is known as chemical restraint. We later found that he was trying to get out of bed because he was in pain with a urinary tract infection. My father-in-law began having trouble swallowing, immediately began loosing weight and was put on a pureed diet. He also became completely disorganized and delirious. The nursing home then wanted to surgically implant a feeding tube.

There is an FDA Black box warning on Seroquel that it should not be given to seniors because it increases the risk of death.

We had to rush him to another doctor to get an order to override the nursing home doctor and get him off the Seroquel. The new doctor gave him a low dose of Haldol (haloperidol) to deal with the side effects of withdrawal. Eventually the nursing home badgered the new doctor into increasing the dose of Haldol and adding new drugs to keep him in the bed.

I could never get anyone to treat the delirium, which I felt was the major problem. Finally, I flew out and rented a handicapped van to take may father-in-law to another doctor who admitted him to a hospital to get him off the Haldol/Ativan that had been prescribed to help with the withdrawal of the Seroquel. Amazingly in the new hospital the doctor requested a psych consult and the psychiatrist prescribed a low dose of Seroquel to help with side effects of Haldol/Ativan withdrawal. Even though it was a very low dosage, my father-in-law immediately began choking, being unable to swallow.

They again did barium studies and wanted to put in a feeding tube. After many calls to the psychiatrist, we had to fax him the black box warning with a letter saying that the family did not want him on Seroquel under any circumstances, and wanted the drug discontinued immediately. Once he was off Seroquel the swallowing was no longer a problem. He recovered a great deal and was able to receive a major award from the University were he had been a professor and administrator.

At the award ceremony he knew everyone and enjoyed it. Eventually the multiple urinary tract infections he acquired in the nursing home or hospitals took a toll and he was hospitalized multiple times with urinary tract infections caused by MRSA [methicillin-resistant staph aureus]. Each time the hospital would prescribe Ativan [lorazepam] or some other drug that would kick up delirium again. He hung on this way for about a year and recently passed away.

I feel that the use Seroquel by the nursing home not only compromised his chance of recovering from the stroke, but robbed him of his clarity of mind in the last year of his life. It is too often used by nursing homes that solve staffing issues by drugging patients. If the nursing home had bothered do a urine test instead of prescribing Seroquel, my father-in-law could have avoided much suffering.

A. What a tragic story. We are so sorry to learn about your father-in-law’s experience with Seroquel. It should have been avoided.

As you point out with the link above, the FDA has a clear warning about the dangers of anti-psychotic drugs like Seroquel, especially in older people. Difficulty swallowing [dysphagia] is a recognized side effect of Seroquel. There is a special warning about swallowing problems in the official prescribing information:

“Esophageal dysmotility [difficulty swallowing] and aspiration have been associated with antipsychotic drug use. Aspiration pneumonia is a common cause of morbidity and mortality in elderly patients, in particular those with advanced Alzheimer’s dementia. SEROQUEL and other antipsychotic drugs should be used cautiously in patients at risk for aspiration pneumonia.”

Seroquel has a very long list of serious side effects. We find it astonishing that your father-in-law was given this drug in the first place following a stroke. It likely made his recovery more difficult. Here are some other side effects to be aware of:

SEROQUEL SIDE EFFECTS:

  • Sleepiness, fatigue, drowsiness
  • Dry mouth
  • Dizziness, unsteadiness
  • Rapid heart rate
  • Constipation, digestive upset, heartburn, stomachache, nausea
  • Weight gain, increased appetite
  • Tremor, shaky hands
  • Difficulty swallowing
  • Uncontrollable muscle movements
  • Visual disturbances
  • Anemia, blood disturbances
  • High cholesterol, elevated triglycerides
  • Back pain
  • Headache
  • Liver enzyme elevation
  • Rash, serious skin reactions (requires immediate medical oversight!)
  • Difficulty sleeping
  • Fever (requires immediate medical attention!)
  • Diabetes
  • Irregular heart rhythms
  • Worsened depression, suicidal thoughts

If you found this information of interest, you may wish to subscribe to our free online newsletter. It offers questions and answers about drugs, home remedies, nutrition and non-drug approaches to healing; commentaries on the most pressing health issues of the day; special alerts on breaking health news as it happens and coverage of the top health headlines of the week.

Stay informed with us, The People’s Pharmacy.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Sandra
    New Zealand
    Reply

    I have severe chronic depression with suicidal ideation and am not sleeping. I have been given 50mg Quietiapine/Seroquel. Looking at the side effects above I am afraid to continue taking them

  2. leslie
    port st. lucy, florida
    Reply

    This drug should be prohibited. I’ve had two strokes and drs don’t know what caused them. Stroke is a known side effect of seraquel. I’m weaning off it now and am so sick that I wish I could die. Terrible night sweats, awful pain in all my joints, diarrhea, vomiting, headaches, cold sweats in the daytime. Do NOT ever take it for anything. I am in the process of suing the company that makes it and found out from my lawyer that $300,000,000 has been paid out so far to people that have sued. Seraquel is POISON!!!!!

  3. Lee
    Reply

    If you are suffering from vascular issues and are on seroquil, run run, run

  4. Lee
    OH
    Reply

    I’m a 54 year old female. I think I’m having serious vascular issues as a result of taking 300mg of seroquil for over 5 years. Call it Livido Reticularis for the most part. I’m otherwise healthy. Get off of this drug.. I hope I can!! I am determined to heal my body, how about you???

  5. Lei
    SC
    Reply

    I just took my sister who is 81 to a nursing facility, she had a stroke and she was taken there for rehap, as I was leaving for the night the aide mentioned to me the nursing home doctor had prescribed seroquel for her tonight even though I requested that she not be put on drugs. I am very disturbed by this. what can I do? Would she have a problem if I forbade them to give her any more. would she have a reaction after only taking it once?
    Very Troubled

  6. Paul
    Spokane, WA
    Reply

    I’m Bipolar 1 with OCD. Was pretty much pressured by a doctor to get on seroquel back in 2012. They got me up to 300 mg. I had the problem swallowing, the dizziness. My doctor reduced me to 200 mg. That was a bout two years ago. I’m nauseated every day. I’m 61 years old and sick of this. Now I have a Ventral Hernia and go through fears of going through the surgery on seroquel. Should I be concerned? I just started to wean off and am down to 175 mg. and every 30 days will be reducing by 25 mg. Any feedback would be appreciated.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.